Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 183, NWS Jackson, KY

July 10, 2004Rowan County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 10, 2004, 5:27 PM EDT for Rowan County, Kentucky. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2004, 5:27 PM EDT (21:27 UTC)
Expired
Jul 10, 2004, 6:30 PM EDT
In force
63 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Rowan County, KY

The radar

The Jackson,KY radar (KJKL), 63 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 795 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
795 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 102127
SVRJKL
KYC205-102230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
526 PM EDT SAT JUL 10 2004

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROWAN COUNTY IN KENTUCKY.

* UNTIL 630 PM EDT.

* AT 526 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTH
  OF BLUESTONE...OR 4 MILES WEST OF MOREHEAD...MOVING SOUTHEAST AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRANDY AROUND 535 PM EDT.
  CLEARFIELD AROUND 540 PM EDT.
  CHRISTY AROUND 545 PM EDT.
  LICK FORK AROUND 550 PM EDT.
  PELFREY AROUND 555 PM EDT.

THIS IS A DANGEROUS STORM. THIS SEVERE THUNDERSTORM IS CAPABLE OF 
PRODUCING WINDS UP TO 60 MPH AND HAIL UP TO THE SIZE OF NICKELS.

IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3817 8321 3810 8329 3804 8346 3806 8348
      3808 8346 3809 8348 3809 8352 3812 8352
      3816 8357 3814 8361 3818 8359 3820 8362
      3822 8356 3829 8351

$$

DUSTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 4:30 PM EDT, 57 minutes earlier.

Area forecast discussion, Jul 10, 4:30 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
430 PM EDT SAT JUL 10 2004

.DISCUSSION...

CONVECTION FORMED IN EARLY AFTERNOON ALONG AND SOUTH OF STATIONARY
E-W FRONT THROUGH IN/OH.  H5 RIDGE AXIS JUST TO OUR EAST.  WEAK
SHORTWAVE WILL CONTINUE TO MOVE THROUGH RIDGE TONIGHT.  BEGAN
EVENING OFF WITH LIKELY POPS...HOLDING ON TO MID CHC POPS IN THE
NORTH DUE TO VC OF FRONT AND CONTINUED OMEGA AND MISC BOUNDARIES.
STORMS HAVE BEEN MOVING AND ONLY A FEW TRAINING CELLS HAVE GIVEN US
FLASH FLOOD/ URB SMALL STREAM CONCERNS.  A FEW TS HAVE PRODUCED WET
MICROBURTS BRINGING DOWN A FEW TREES/LIMBS...BUT SEVERE THREAT STILL
SEEMS LIMITED.

GOOD CHANCE OF TSRA AGAIN TOMORROW...SIMILAR TO TODAY...BUT STAYED
JUST BELOW MAV MOS AS UPPER RIDGE REGRESSES WEST.  NEXT PRIMARY
SHORTWAVE TO PASS THROUGH WITH COMPLEX OF TS FOR MON.  IT IS THIS
SHORTWAVE THAT WILL TRANSITION US TO A NW FLOW REGIME FOR THE
REMAINDER OF THE WEEK.

EXTENDED...MODELS ARE IN GOOD AGREEMENT BUILDING A RIDGE IN THE
ROCKIES AND WITH A TROUGH DEVELOPING OVER THE EASTERN US. THIS
TROUGH SHOULD HELP PUSH A SFC COLD FRONT ACROSS THE REGION VERY
EARLY IN THE PERIOD...BY 12Z WED. HOWEVER...THE REGION WILL REMAIN
IN NW FLOW AND SUSCEPTIBLE TO ANY WEAK DISTURBANCES BRINGING MAINLY
DIURNALLY DRIVEN SHRA/TSRA. FOR NOW...MODELS INDICATE A SW/V SHOULD
CROSS THE REGION ON WED AND PERHAPS ANOTHER ON THU. KEPT IN LOW
CHANCE POPS FOR WED THROUGH THURSDAY. WENT WITH A DRY FORECAST FROM
THU NIGHT THROUGH THE END OF THE PERIOD WITH TROUGH AXIS TO OUR E
WITH WEAK SFC HIGH PRESSURE IN PLACE OVER THE OH VALLEY. THE 0Z GFS
RUN WAS A LITTLE DEEPER WITH THE EASTERN US TROUGH THAN THE UKMET OR
THE ECMWF AND THUS TRENDED TEMPS SLIGHTLY WARMER THAN MEX TOWARD MEX
ENSEMBLE MEAN FROM WED NIGHT THROUGH FRI.

&&

.PREV DISCUSSION...

1020 AM EDT SAT JUL 10 2004

MORNING UPDATE WILL INCLUDE THE REMOVAL OF MORNING FOG WORDING AND
AN INCREASE IN TEMPS.  STILL EXPECTED LIKELY CONVECTION ACROSS THE
NORTH NEARER TO SURFACE BOUNDARY STRETCHED ACROSS IN/OH.  PREVIOUS
FORECAST THOUGHTS STILL TRUE ABOUT ISO HEAVY RAIN THREAT WITH
LIMITED SVR THREAT.  INCREASED POPS BY 10 IN SOUTHWEST ZONES BASED
ON CURRENT SAT TRENDS AND WHERE CU WILL LIKELY DEVELOP FIRST.  ALSO
INCREASE TEMPS AREA WIDE AS WE ARE RUNNING ABOUT 3 DEGREES WARMER
THAN THIS TIME YESTERDAY.  WARMING TO CONTINUE NICELY BEFORE CU
FIELD BECOMES BKN.  UPPER SHORTWAVE EXPECTED TO CONTINUE ACROSS
RIDGE AND PROPAGATE SE EARLY THIS EVE.  UPDATE OUT SHORTLY.

&&

.PREV DISCUSSION...

457 AM EDT SAT JUL 10 2004

BOUNDARY TO THE NORTH LOSING DEFINITION AS EXPECTED...AND BY THIS
AFTERNOON...WILL STRETCH ACROSS EASTERN CONUS FROM LOW IN
PLAINS...ACROSS PORTIONS OF THE OHIO VALLEY...AND TO LOW OFF THE NEW
ENGLAND COAST. INVERSION WILL NOT BE OF CONCERN TODAY...AND WITH
BOUNDARY CONTINUING TO BE IN SUCH CLOSE PROXIMITY TO THE
CWA...COMBINED WITH CAPES TRYING TO PUSH 3000...AND LI/S UP TO
6...CONVECTION IS A GOOD BET. BEST CHANCE WILL BE BASED ON
PERSISTENCE...WITH HIGHEST POPS IN NORTHERN CWA...CLOSER TO SFC
BOUNDARY. THE CASE WILL BE HELPED WITH THE APPROACH OF A S/WV INTO
CENTRAL INDIANA BY THE AFTERNOON...AND AN ABUNDANCE OF BOUNDARIES
TRAVERSING THE AREA THANKS TO WHAT WILL MORE THAN LIKELY BE ONGOING
CONVECTION THIS MORNING ALONG BOUNDARY. ALSO...DESPITE THE FACT THAT
NO WELL DEFINED STREAK EXITS...UPPER LEVEL DIVERGENCE WILL BE
WEAK...BUT EXISTENT. WIND PROFILES VERY WEAK...SO LITTLE IN THE WAY
OF EXPECTED SVR WX...BUT WITH PW CLOSE TO 2 INCHES...AND NEXT TO NO
STEERING...ISOLATED FLASH FLOODING IS A CONCERN...ESPECIALLY IN THE
NORTHERN PORTIONS OF THE CWA.

FOR TONIGHT/S POPS...DROPPED OFF AFTER SUNSET...BUT ELECTED NOT TO
DROP BELOW CHANCE IN SAME AREA IN NORTH IN WHICH LIKELY POPS WERE
HELD IN TODAY/S GRIDS. THIS WAS DONE PRIMARILY IN RESPONSE TO THE
EXPECTATION THAT THE PREVIOUSLY MENTIONED S/WV IN INDIANA THAT WILL
BE ASSOCIATED WITH BETTER ACTIVITY ALONG FRONT DURING THE AFTERNOON
TODAY...WILL WORK SOUTH INTO THE NIGHTTIME HOURS TONIGHT...BRINGING
THE HIGHER PROBABILITY OF PRECIP SOUTH WITH IT INTO THE OVERNIGHT
HOURS.

UNDERCUT MAV MOS A BIT ON SUNDAY...BUT ONLY A BIT. ORIGINAL SFC
BOUNDARY WILL WASH OUT THROUGH THE EASTERN OHIO VALLEY...WITH
SURVIVING PRIMARY SFC FEATURES BECOMING ASSOCIATED WITH TWO
DIFFERENT SYSTEMS...ONE OFF NW COAST...AND ONE OVER NORTHEASTERN
PLAINS. WESTERN HALF OF BOUNDARY WILL REMAIN SLOW/STATIONARY...AND
ACTUALLY PULL OFF TO THE NORTH DURING THE DAY ON SUNDAY. THIS WAS A
BIG PLAYER IN THE UNDER-CUTTING OF MOS. DID NOT GO LOWER BECAUSE
BOTH MAV AND META SUPPORT THE PASSAGE OF PREVIOUSLY MENTIONED S/WV
DURING THE DAY ON SUNDAY. ANGLE OF ATTACK IS A LITTLE AWKWARD TO
TAKE ADVANTAGE OF THE ENERGY TO IT/S POTENTIAL...AS THE LOBE IS A
W/E ORIENTED ONE...AND IS MOVING SLOWLY SOUTHEASTWARD.
HOWEVER...SHOULD BE ENOUGH TO SET OFF CONVECTION GIVEN GOOD
INSTABILITY. HOWEVER...AGAIN...WIND PROFILES VERY WEAK...SO LITTLE
IN THE WAY OF EXPECTED SVR WX...BUT WITH PW ON THE ORDER OF AROUND
1.7...AND NEXT TO NO STEERING...ISOLATED FLASH FLOODING MAY BE OF
CONCERN.

AS FOR TEMPERATURES...POPULATED WITH MAV MOS...THEN ELIMINATED
MOUNTAIN COUNTY BIAS..AND ALLOWED FOR A LITTLE COOLER NORTH GIVEN
BOUNDARY. AS SUGGESTED BY FORECAST SOUNDINGS THROUGH SHORT
TERM...USED AROUND 2KFT AS INFLECTION PT FOR LAPSES. NO REALLY
IMPRESSIVE RIDGE VALLEY SPLIT WAS INCORPORATED...AS CLOUDS AND
MOISTURE LOOK TO BE A BIG PLAYER TONIGHT AND SUNDAY NIGHT. JUST A
STANDARD VALLEY DROP AND EXTREME VALLEY DROP. HOWEVER...WORKED IN A
BIT MORE OF A SPLIT FOR MONDAY NIGHT COMPARED TO FIRST TWO...AS IT
LOOKS LIKE A MUCH BETTER BET FOR MORE MINIMAL CLOUD COVER.
HOWEVER...WITH A NORTHERLY COMPONENT TO WINDS...RIDGE VALLEY SPLIT
WILL BE MINIMIZED THEN AS WELL. AS FOR ACTUAL VALUES...REMAINED
CLOSE TO MAV MOS OVERALL FOR LOWS...BEEN HARD TO BEAT AS OF LATE.
HOWEVER...FOR HIGHS...MAV ATTEMPTS TO KEEP HIGHS NEARLY IDENTICAL
THROUGH THE NEXT 3 DAYS. WARMING WOULD BE MORE INTUITIVE...BUT
INSTEAD...KEPT THINGS VERY SIMILAR TODAY AND TOMORROW AS 850 TEMPS
ACTUALLY SLIGHTLY COOLER TOMORROW...ALTHOUGH SLIGHTLY WARMER THAN
MOS...THEN WARMED THINGS UP EVEN MORE FOR DAY 3.

&&

.PREV DISCUSSION...

1030 PM EDT FRI JUL 9 2004

CONVECTION THAT TRIED TO CROSS THE FOOTHILLS HAS DISSIPATED WITH END
RESULT THAT ERN KY IS RAIN FREE THIS EVENING. THIS IS EVIDENT ON THE
SFC CHAR THAT HAS THE BETTER MOISTURE OVER CNTRL KY. A WEAKENING
LINE OF SHRA/TSRA STILL JUST WEST OF I-75 TRYING TO MAKE SLOW
PROGRESS TO THE EAST. SLIGHT CHC THAT IT COULD MAKE IT INTO THE AREA
AND WITH DWPTS STILL IN THE 60S THERE IS SUFFICIENT MOISTURE FOR
PCPN ACTIVITY. WHAT IS LACKING IS THE TRIGGER. HIGH RH/CALM WINDS
SPELLS ANOTHER ROUND OF PATCHY VALLEY FOG...TYPICAL FOR ERN KY.

UPDATE ZONES TO REDUCE POPS AND ADD FOG. NOT CONVINCED THAT PCPN
STILL CAN NOT MAKE A PRESENCE BUT BETTER CHANCE WILL BE SAT DUE TO
THE NUMEROUS BOUNDARIES LEFT BEHIND FROM TODAYS CONVECTION AND
ANOTHER DAY OF SOUTHERLY MOIST FLOW.

630 PM EDT FRI JUL 9 2004

.AVIATION...CONVECTION CONTINUES TO FIRE IN NRN KY ALONG THE STALLED
WARM FRONT. THIS CONVECTION IS TRYING TO WORK SE INTO ERN KY AND MAY
COME CLOSE TO KJKL. HOWEVER...WITH THE SPEED OF MOVEMENT AND THE
ONSET OF SUNSET...DO NOT EXPECT TSRA TO GET INTO THE TAF AREAS. FOG
AGAIN TONIGHT WILL BE PROBLEMATIC AND PROBABLY DENSER THAN LAST
NIGHT WITH THE INCREASED HUMIDITY. ONCE AGAIN KJKL WILL BE SPARED
THE LOW VIS DUE TO RIDGETOP LOCATION.

SAT WILL SEE AN INCREASE IN CONVECTION WITH THE ELEVATED MOISTURE
LEVELS AND POTENTIAL BOUNDARIES LEFT BEHIND FROM TODAYS ACTIVITY.
WILL PLACE VCTS IN AFTERNOON TAFS ALL LOCATIONS. ANY STORMS WILL BE
PRIMARILY SLOW MOVERS AND WILL BUILD...RAIN AND COLLAPSE WITHIN A
SMALL AREA. PRECIPITABLE WATER IN EXCESS OF 2 INCHES SO ANY STORMS
COULD BECOME HEAVY RAIN WITH STRONG GUSTY WINDS. HEAVY RAIN AND
DOWNBURST WINDS THE PRIMARY THREATS.

&&

.JKL...WATCHES/WARNINGS/ADVISORIES...KY...NONE.

&&

OUDEMAN/JP
Hazardous weather outlook, Jul 10, 6:09 AM EDT, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
609 AM EDT SAT JUL 10 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111200-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
609 AM EDT SAT JUL 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY...SOUTH OF A NEARLY
STATIONARY FRONT STRETCHING ACROSS PORTIONS OF INDIANA AND OHIO.
THESE WILL BE SLOW MOVERS...AND THIS COMBINED WITH A VERY MOIST
ATMOSPHERE...COULD RESULT IN INTENSE RAINFALL RATES IN SOME AREAS.
ISOLATED 2.00 INCH AMOUNTS IN A SHORT PERIOD OF TIME ARE POSSIBLE...
AND COULD RESULT IN FLASH FLOODING CONCERNS. AREAS MAINLY ALONG AND
NORTH OF THE MOUNTAIN PARKWAY ARE OF GREATEST CONCERN TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY ON SUNDAY...MONDAY...
TUESDAY...AND THURSDAY...AND A SLIGHT CHANCE OF THUNDERSTORMS ON BOTH
WEDNESDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN EXCESSIVE RAINFALL AMOUNTS.

PIEPER

In the hours before

Local storm report, Jul 10, 3:12 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
312 PM EDT SAT JUL 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     HAZARD                  37.25N 83.20W
07/10/2004                   PERRY              KY   COUNTY OFFICIAL

            NUMEROUS TREES AND POWER LINES DOWN WITHIN CITY LIMITS

&&

BT
Local storm report, Jul 10, 3:13 PM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
313 PM EDT SAT JUL 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0128 PM     TSTM WND DMG     6 S CAMPTON             37.65N 83.55W
07/10/2004                   WOLFE              KY   NWS EMPLOYEE

            AT LEAST 3 TREES DOWN ON HWY 2028

&&

BT
Local storm report, Jul 10, 4:22 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
422 PM EDT SAT JUL 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     3 W WEST LIBERTY        37.91N 83.32W
07/10/2004                   MORGAN             KY   COUNTY OFFICIAL

            LARGE TREE DOWN ON HWY 772

&&

BT

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 3:10 PM EDTFlash Flood WarningJKLJohnson, Morgan4 hr
Jul 10, 3:24 PM EDTSevere Thunderstorm WarningJKLMorgan36 min
Jul 10, 6:49 PM EDTSevere Thunderstorm WarningJKLLee, Wolfe41 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.